Drug Alert:CONTRACEPTIVE CAN CAUSE BONE LOSS

The injectable contraceptive Depo-Provera may cause a loss of bone density. America’s drugs regulator, the Food and Drug Administration (FDA), has added a new ‘black-box’ warning to the drug, highlighting the problems with its prolonged use.


After having been used for decades for birth control around the world, the black-box warning for Depo-Provera states that prolonged use of the drug may result in a significant loss of bone density, and that the loss is greater the longer the drug is taken. Also, this bone-density loss may not be completely reversible after stopping the drug. The warning also says that a woman should use Depo-Provera for birth control for no longer than two years, and only if other birth control methods have proved inadequate.


Black-box warnings are designed to highlight special problems, particularly those that are serious, and to give healthcare professionals a clear understanding of a potential medical complication associated with a drug.


The warning came about as a result of an analysis of data that finally established the drug’s long-term effects on bone density.


Pfizer, the drug’s manufacturer, is also issuing a letter to all healthcare practitioners in the US, warning them of the dangers of prolonged use of the drug.

What Doctors Don't Tell You Written by What Doctors Don't Tell You

We Humbly Recommend

Get the Healthiest Newsletter!

Get a dose of Healthy delivered straight to your inbox. Each FREE issue features amazing content that will elevate your Body, Mind, and Spirit.

Your data is never shared with 3rd parties

Introducing

Healthy Shopping

Health and Wellbeing products lovingly curated for you.